- What made you realize that there may be something wrong?
Devoiry was a happy and loveable infant who brought us much joy on a daily basis. At around 6 months of age, we started noticing a type of movement that was not typical of Devoiry. Her arms and legs would jerk slightly while her eyes rolled to one direction. I would describe it as ‘a hiccup of her entire body’. At first, we weren’t sure if it was something that we needed to worry about. We kept observing her, and then we noticed that it usually occurred as she was waking up and it ended with a sad cry. Crying was really not typical for Devoiry. At that point we decided to further investigate.
- What was your first step in dealing with something you predicted might be an issue?
I mentioned it to my OT (occupational therapist) on one of those first days. She gave me the wisest advice, which I was very thankful for later on. She suggested that we video-tape the scenario the next time I noticed it. When the therapist saw the video-clip, she advised me to discuss it with my pediatrician urgently. Rosalie, we will forever be grateful to you for your concern and wise advice. This video came to use when I went to doctors and specialists and was able to show them clearly what my concern was; obviously, I couldn’t predict ahead of time if I would get to see this jerking-like behavior while at the doctor.
- How did your pediatrician guide you from there?
My pediatrician immediately saw that this was of grave concern and may be from the more serious types of seizures. He advised us to immediately go to the emergency room at a hospital where he was affiliated and he would intervene for us to get in fast enough.
- What type of workup did they do in the emergency room?
After observing the video-clip, the emergency room team summoned the Neurology team to order an EEG, which shows changes in brain activity usually helpful in diagnosing brain conditions, especially epilepsy and other seizure disorders. The test uses small metal discs attached to the scalp and detects electrical activity in the brain. It was very difficult to keep a 6-month-old in one position and lying still. However, since movement can change the results, we tried our best. We even tried to have Devoiry fall asleep for a nap by massaging her hands, which is something she loved! It was confirmed that Devoiry was suffering from seizures, named “Infantile Spasms”. Infantile spasms is a disorder of the developing nervous system and the spasms typically begin in the first year of life.
- What were the first steps taken in an attempt to start treatment?
Once we had a diagnosis, we wanted to make sure to get the best care for Devoiry. We, therefore, had her transferred to a different hospital where we felt she would get superior medical care.
They started by analyzing the video-clip as well, followed by an EEG, and confirmed the diagnosis of infantile spasms. The pediatric neurologist gave us a detailed description of these types of seizures, the treatment, and the short- and long-term side effects. He explained to us that it is essential for Devoiry to be treated as quickly as possible in order to avoid as much damage as possible.
- What was the treatment like?
The doctor recommended the most effective steroid therapy called ACTH (Adrenocorticotropic hormone). It is administered by injection into a leg muscle. Because it is an extremely powerful drug that can cause very dangerous side effects, it’s generally given in the lowest dose possible and for the shortest amount of time, as needed. Devoiry was admitted to the hospital and started on ACTH immediately. We were in the hospital for approximately 2-3 weeks following the neurologist’s protocol of steroid therapy. After about a week or so, when we were B’H no longer seeing the spasms, and an EEG was taken to confirm progress, the medication was decreased in very small measures. We were taught how to administer the injections on our own, and were B’H discharged with specific instructions of how to very slowly decrease the dose in the course of approximately 2 months.
- What were the side effects of the steroid therapy?
Like the neurologist predicted, Devoiry became very irritable and regressed in her alertness, eye contact, and activity level. She slowly started retaining water and became extremely bloated. We were told that these side effects would pass once the therapy would be completed. It was very difficult seeing our once happy and playful Devoiry in this state. We would often get comments about how adorably chubby Devoiry is but we knew the truth about all that bloating. We kept hoping and praying that the difficult situation would pass as quickly as possible without any negative repercussions.
- What long term side effects did they predict?
The picture the doctor gave us in regard to long term consequences was horrendous. He predicted that our baby would encounter major problems in some or all of the following: eyesight, speech, hearing, writing skills, fine and gross motor development. Even once the seizures would be gone, the damaging effects on the brain can remain. It was devastating to hear that prediction. However, with our steadfast Emunah and lots of Tefillah, Devoiry has B’H surpassed all predictions with flying colors. She is B’H a thriving young lady and is currently 14 years of age k”h. Devoiry brings much joy and nachas to the entire family.
- Once you returned home from the hospital what was the situation like?
We continued giving Devoiry the injections and lowering the dose bit by bit in a course of approximately 8-10 weeks, while watching her carefully to ascertain that no seizures were present. We went for several follow-up EEG’s during the course of the next few weeks. B”H after approximately 3 months, the lowest dose was able to be discontinued. Devoiry was still suffering from those short-term side effects. She was extremely bloated and irritable. Therapies continued during this course of time in a very moderate fashion. After Devoiry was off the steroid treatment, each little step in having our happy little girl back was a huge milestone and something we were extremely grateful for. It took another couple of weeks until we were able to reunite with our loveable and cheerful Devoiry!
- Any special message to impart to our readers?
If chas v’shalom anyone is ever in doubt about any seizure type of behavior, don’t delay in getting the right help. Your child has the best chance of limited negative effects associated with seizures, with early intervention. A doctor is just a shaliach, but the Ultimate Healer is Hakodosh Buruch Hu! Don’t hinge on a doctor’s negative prognosis, just continue strengthening your belief in Hashem!